West Virginia, 2003

Hail in West Virginia, May 29, 2003

May 29, 2003 · NWS RLX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 29, 6:05 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, May 29, 6:05 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
705 PM EDT THU MAY 29 2003

********************************************************************
705 PM EDT THU MAY 29 2003

QUICK UPDATE TO UP POPS FOR THE EARLY EVENING HOURS UP NORTH AND TO
ADD THUNDER BACK IN...LOOKS TO PERSIST FOR AT LEAST THE NEXT COUPLE
OF HOURS.

.RLX...
WV...NONE.
OH...NONE.
VA...NONE.
KY...NONE.

CL

********************************************************************
305 PM EDT THU MAY 29 2003

TONIGHT AND FRIDAY...
SHORT WAVE ROTATING THRU SE KENTUCKY PRODUCING A FEW SCATTERED
SHOWERS ACROSS REGION WHICH SHOULD DIE OFF RAPIDLY ONCE THE SUN
SETS.  FRIDAY DAYTIME STILL LOOKS DRY AS HIGH PRESSURE ALONG GULF
COAST TRIES TO BRIEFLY RIDGE INTO AREA.

FRIDAY NIGHT THROUGH SUNDAY NIGHT...
ONLY MINOR TIMING DIFFERENCES IN THE RATHER STRONG FRONTAL SYSTEM
THAT PUSHES THROUGH LATE FRIDAY NIGHT OR EARLY SATURDAY MORNING. ALL
AGREE THAT THIS VIGOROUS SYSTEM HAS GOOD MOISTURE TO WORK WITH AND
MARGINAL INSTABILITY.  SHOWERS AND THUNDERSTORMS ASSOCIATED WITH
THIS FRONT ARE LIKELY FRIDAY NIGHT ESPECIALLY IN THE WEST...AND ON
SATURDAY MORNING ESPECIALLY IN THE EAST.  HIGH PRESSURE AND CLEARING
SKIES ARE EXPECTED BY SUNDAY AS CANADIAN HIGH PRESSURE BUILDS IN.
TEMPERATURES WILL CONTINUE TO AVERAGE BELOW NORMAL.

MONDAY THROUGH THURSDAY...
MODELS ARE BEGINNING TO SHOW A BIT OF A PATTERN SHIFT IN THE
EXTENDED RANGE...WITH THE RIDGE IN THE WEST MOVING TOWARD THE WEST
COAST AND MORE OF THE TROUGH DIGGING INTO THE INTERMOUNTAIN WEST BY
LATE NEXT WEEK.  THIS WILL ALLOW MORE RIDGING TO DEVELOP ACROSS THE
SOUTHEASTERN US...WHICH WILL HAVE A BIG IMPACT ON THE WEATHER FOR
WED AND THURS.

FIRST...HIGH PRESSURE WILL REMAIN IN CONTROL ON MONDAY.  MAY SEE AN
INCREASE IN CLOUDS LATER IN THE DAY...BUT OVER...MONDAY SHOULD BE A
NICE DRY DAY WITH TEMPERATURES WARMING ABOUT 5 TO 10 DEGREES FROM
SUNDAY HIGHS.  AS THE HIGH SLIDES SOUTHEAST ON MONDAY...THE WINDS
WILL GRADUALLY BECOME SOUTHWESTERLY...WHICH WILL HELP THE WARMUP.

TUESDAY WILL REMAIN DRY AS THE LAST IN A SERIES OF SYSTEMS IN THE
NORTHWEST FLOW ORGANIZES OVER THE NORTHERN PLAINS AND WESTERN GREAT
LAKE STATES.  THIS SYSTEM WILL APPROACH ON WEDNESDAY...BUT THE UPPER
LEVEL PATTERN CHANGE...THE FRONT WILL STRUGGLE TO MOVE ACROSS THE
OHIO VALLEY AND MAY BECOME STATIONARY.  THIS WILL CAUSE MORE CLOUDS
WITH SHOWERS AND TSTORMS POSSIBLE.  THIS THREAT WILL LINGER INTO
THURSDAY AS WELL.

FOR TEMPERATURES...MEX GUIDANCE WAS PRETTY CLOSE.  HAVE TONED DOWN
HIGH TEMPS FOR TUESDAY...WEDNESDAY AND THURSDAY...PER ENSEMBLE MOS
ALONG  WITH OPERATIONAL GFS BEING FASTER THAN HPC ANTICIPATED
POSITIONS OF THE FRONTAL BOUNDARIES.

DB/JMV/ESS
********************************************************************
950 AM EDT THU MAY 29 2003
WILL UPDATE ZONES THIS MORNING TO TAPER BACK POPS A BIT THIS
AFTERNOON IN THE WESTERN ZONES AS MAIN AXIS OF SHORT WAVE MOVES ON
THROUGH.

DB
********************************************************************
350 AM EDT THU MAY 29 2003

...TODAY AND TONIGHT...

LIKELY SHOWERS REMAIN THIS MORNING.  BY 3:30 AM...THERE WERE
BASICALLY 3 NORTHWEST TO SOUTHEAST ORIENTED LINES OF HEAVIER FALLEN
PRECIPITATION.  THE HEAVIEST BAND...TOTALING ANYWHERE FROM A
QUARTER OF AN INCH UP TO A RADAR ESTIMATED INCH AND A
HALF...STRETCHED FROM VINTON COUNTY IN OHIO...THROUGH CLAY AND
NICHOLAS COUNTIES OF WEST VIRGINIA.  HOWEVER...GROUND TRUTH SO FAR
HAS NOT YIELDED ANYTHING OVER AN INCH.

ANOTHER KICKER FROM PESKY SOUTHERN GREAT LAKES UPPER LEVEL LOW
CONTINUES TO PLAGUE THE AREA.  A ROGUE EMBEDDED THUNDERSTORM STILL
OCCURRING HERE AND THERE THIS MORNING.  KEPT THE MENTION OF
THUNDERSTORMS IN THE FORECAST FOR THE FIRST 24 HOURS.  DID QUICKEN
UP EXITING PRECIP THIS AFTERNOON/EVENING...WITH ONLY SLIGHT POPS
WEST OF THE OHIO RIVER TONIGHT.  THINGS ARE REALLY EXPECTED TO QUIET
DOWN AFTER 06Z TONIGHT.

...FRIDAY THROUGH NEXT WEDNESDAY...
HIGH PRESSURE BUILDS INTO THE REGION BRIEFLY AHEAD OF THE NEXT
SYSTEM.  FRONT WILL MOVE ACROSS THE FORECAST AREA SATURDAY...SHOWERS
AND THUNDERSTORMS WILL OVERSPREAD THE REGION...WILL HOLD ON TO A
CHANCE OF SHOWERS MAINLY DURING THE MORNING SUNDAY.  HIGH PRESSURE
FILTERS INTO THE MIDDLE OHIO VALLEY SUNDAY INTO TUESDAY.  THE WILL
GRADUALLY MOVE EAST INTO THE ATLANTIC TUESDAY AHEAD OF THE NEXT
FRONT.  MOISTURE MOVES BACK INTO THE FORECAST AREA
WEDNESDAY...COMBINES WITH THE FRONTAL LIFT...VORTMAX AIDING THE
LIFT...CAUSING SHOWERS.  THE TEMPERATURES WERE IN THE BALLPARK.

.END/ KF/ELW
********************************************************************
1015 PM EDT WED MAY 28 2003

WILL UPDATE SIMPLY TO FRESHEN UP EVENING WORDING.  MORE ACTIVITY IS
EXPECTED IN OHIO/KENTUCKY OVERNIGHT WEST OF INITIAL BATCH OF
SHRA/TSRA.  GOT A FEW REPORTS OF TREES DOWN.  GOT A WIND GUST OF 39
MPH AT HTS AND 45 MPH FROM A SPOTTER IN OHIO.  THESE WINDS ARE
LIKELY BLOWING DOWN TREES IN WET GROUND.

CL

********************************************************************
Hazardous weather outlook, May 29, 1:48 AM EST, 18 hours 7 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-291500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
247 AM EDT THU 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

KF

In the hours before

Special weather statement, May 29, 4:48 PM EST, 3 hours 7 minutes before
OHZ066-067-075-076-084-085-WVZ008>011-016>020-028>032-038>040-046-
047-300000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
548 PM EDT THU MAY 29 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

A LINE OF SHOWERS AND THUNDERSTORMS IS ORGANIZING ACROSS PORTIONS OF
NORTHERN WEST VIRGINIA AND SOUTHEAST OHIO.  THE HEAVIEST STORMS ARE
CURRENTLY ACROSS RITCHIE...DODDRIDGE...HARRISON...AND BARBOUR
COUNTIES.  THERE ARE OTHER...WEAKER STORMS ACROSS SOUTHEAST OHIO.
MOST OF THE PRECIPITATION IS MOVING SOUTHWARD AT ABOUT 15 TO 20 MPH.

ANY OF THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...SMALL
HAIL...AND BRIEF DOWNPOURS.  A COUPLE MAY APPROACH OR EVEN EXCEED
SEVERE LIMITS. LARGE HAIL...AT OR A BIT GREATER THAN THREE-QUARTERS
OF AN INCH IN DIAMETER...IS THE PRIMARY THREAT.  REMEMBER THAT ALL
THUNDERSTORMS CAN PRODUCE CLOUD TO GROUND LIGHTNING STRIKES.  STORM
ACTIVITY IS EXPECTED TO DIMINISH DURING AND AFTER SUNSET.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

CL
Special weather statement, May 29, 6:57 PM EST, 58 minutes before
WVZ015-016-018-027-028-035>038-046-300300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
757 PM EDT THU MAY 29 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 7:50 PM A LINE OF WEAKENING THUNDERSTORMS EXTENDED FROM NEAR
REEDY IN ROANE COUNTY SOUTHEASTWARD ACROSS GASSAWAY IN BRAXTON
COUNTY...THEN ACROSS HOLLY RIVER STATE PARK IN WEBSTER COUNTY TO
DURBIN IN POCAHONTAS COUNTY.  THE LINE...WHICH HAS HAD NO REPORTED
HISTORY OF SEVERE WEATHER IN THE LAST HOUR...WAS WEAKENING AS IT
MOVES TO THE SOUTH AT NEAR 20 MPH.  THIS LINE SHOULD CONTINUE TO
WEAKEN AND DISSIPATE BY 11 PM.  BRIEF VERY HEAVY RAINS AND GUSTY
WINDS MAY STILL OCCUR WITH A FEW OF THE STORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Charleston,WV radar (KRLX), 56 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
May 29, 7:55 PM EST
Where
Jackson County, Evans
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.817, -81.783

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351877.